Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 5, 2021, 1:07 AM EDT for Boone County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 1:07 AM EDT (05:07 UTC)
- Expired
- Aug 5, 2021, 1:30 AM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Boone County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WWUS81 KRLX 050507
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
107 AM EDT Thu Aug 5 2021
WVZ013-025-026-050530-
Boone WV-Lincoln WV-Logan WV-
107 AM EDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Logan and northwestern Boone Counties through
130 AM EDT...
At 107 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Julian, Danville, Foster, Turtle Creek, Woodville, Sharples,
Alkol, Mud and Jeffrey.
This includes Route 119 between mile markers 39 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3790 8175 3791 8198 3819 8201 3816 8167
TIME...MOT...LOC 0507Z 184DEG 12KT 3798 8186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:29 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 10:29 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1029 PM EDT Wed Aug 4 2021 .SYNOPSIS... Upper disturbance exits tonight and Thursday. Gradual warming trend continues into early next week with isolated to scattered thunderstorms possible just about every afternoon. && .NEAR TERM /THROUGH THURSDAY/... As of 1029 PM Wednesday... Convection has mostly tapered off across the area, but a small and nearly stationary cluster of storms is still lingering in eastern Raleigh/Wyoming counties. This activity should continue to fade over the next hour or two. Lingering mid level cloud cover from the convection and upper troughing have also kept temperatures a bit warmer than previous forecast and as a result, have made a few adjustments to hourly temperatures. As of 614 PM Wednesday... Made a quick update to PoPs based on latest radar trends which shows that scattered showers and storms are continuing across parts of the region this evening along/near a surface trough. As instability begins to diminish with the loss of heating, still expecting to see an overall decrease in coverage of this activity later this evening. However, upper troughing aloft combined with outflow boundaries may allow some activity to linger slightly longer into the late evening hours so will continue to monitor trends and hi-res guidance as the evening continues. As of 235 PM Wednesday... Mid/upper level low/vort max over the area easily visible as baroclinic leaf/S-curve on GOES-R imagery, even a well defined comma head most evident on vapor channels. Associated light rain showers were moving slowly north-northeastward through the Tug Fork area, with more stout convection beginning to fire in eastern KY, in breaks behind the leaf. Afternoon heating is likely to expand convective coverage where sufficient heating occurs, mainly out ahead of the comma head, across east/northeast portions of the forecast area. However, breaks were developing with the leaf/comma head and, with the convection firing to the west, have allowed the chance for thunderstorms just about anywhere in the forecast area this afternoon and evening. With dew points in the lower to mid 60s, and the slow moving mid/upper level disturbance over the area, have again allowed thunderstorms to persist well into this evening, before slowly waning tonight. Low shear and modest CAPE will lead to sub-severe thunderstorms with brief heavy downpours, and DAPE induced downbursts, but PW values only around an inch and a third or less should keep rainfall amounts manageable/localized.1 The valley fog forecast tonight is a persistence forecast, given similar dew points, and fog formation early this morning even where it had not rained last night. However, altocumulus associated with the upper level disturbance lowers confidence in the dense fog forecast. The mid/upper disturbance continues to move slowly east on Thursday, still close enough for the chance for afternoon thunderstorms in and near the mountains. Convective parameters remain similar to today with PW values just over an inch and light flow/shear, and a mid level cap begins to develop. Nothing more than brief downpours/gusts should result. Used the MET for cooler valleys early Thursday morning, otherwise central guidance temperatures and dew points reasonable. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 235 PM Wednesday... High pressure ridge builds in for the rest of Thursday with maybe a few lingering showers leftover from an upper level wave that should be kicked out to the northeast by Thursday night. These potential showers should only be confined to the northeast mountainous area. High pressure dominates Friday with little in the way of any chances for a diurnal pop-up shower with drier air filtering in. An elongated trough moves in from the west by the late morning on Saturday enhancing chances of showers/storm over our western periphery of the CWA. As the trough moves overhead through the day chances will spread throughout the entire CWA, especially by the late afternoon when daytime heating kicks in. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 235 PM Wednesday... The aforementioned feature should flatten out by the late evening on Saturday therefore decreasing any chances for showers into the overnight as high pressure builds in from the west. High pressure will influence Sunday into Monday with little in the way of precipitation as a lack in moisture will be apparent. A warming trend will commence with temperatures increasing to the low 90's, anomalously higher than the climatological norm. By late Monday, a low pressure system forecast to travel east across the northern side of the Great Lakes will influence the area by creating the possibility for showers/storms as the feature drops a frontal boundary across our area. Being so far out, was surprised long range models still had a good handle on timing and location, therefore accepted blended model guidance which equated to chance showers and storms for Tuesday and Wednesday. Temperatures will continue to hover above average for this time of year past the long term. Hopefully this aforementioned system will deliver the needed precipitation to prevent any further drought conditons across certain locations of the area who are in drought condition zero. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... As of 803 PM Wednesday... Isolated to scattered showers and storms should continue to weaken over the new few hours with the loss of daytime heating, so most terminals should remain VFR through the late evening hours. However, latest radar imagery does show a few thunderstorms in the vicinity of KCKB, so brief MVFR/IFR vsby restrictions will be possible there the first hour or so of the TAF period. Flight conditions are expected to deteriorate area-wide overnight as dense valley fog develops. This may result in IFR/LIFR conditions at terminals that are in close proximity to where fog develops and have included mention of fog and/or mist at all TAF sites expect for KBKW overnight. Any fog that does develop is expected to dissipate around 12Z-13Z Thursday and VFR conditions should then mainly prevail area-wide through the remainder of the day. However, isolated showers and thunderstorms could develop Thursday afternoon and evening in the higher elevations so brief restrictions can't be completely ruled out at KBKW/KEKN, but this activity should be fairly weak so will not include mention in TAFs at the moment. In addition, mainly light and variable surface flow is expected throughout the day on Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, duration, and intensity of fog overnight tonight and early Thursday morning may vary from TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/05/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H M H L L M M HTS CONSISTENCY H H H H H H H M L L M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H L L M M M PKB CONSISTENCY H H H H H H L L L M M M CKB CONSISTENCY H H H H H H H H L L L H AFTER 00Z FRIDAY... IFR restrictions possible early Friday morning, and possibly subsequent mornings into early next week, due to valley fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JZ NEAR TERM...TRM/RG SHORT TERM...JZ LONG TERM...JZ AVIATION...RG
Hazardous weather outlook, Aug 4, 3:19 AM EDT, 21 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 319 AM EDT Wed Aug 4 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-050730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 319 AM EDT Wed Aug 4 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 7:07 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL LOST CREEK 39.16N 80.35W
08/04/2021 M0.75 INCH HARRISON WV SOCIAL MEDIA
REPORT OF 0.75 IN HAIL FOR 15 MINUTES
&&
EVENT NUMBER RLX2100812
ROCHESpecial weather statement, Aug 4, 10:11 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1011 PM EDT Wed Aug 4 2021
WVZ034-515-516-050245-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
1011 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of south central
Raleigh and east central Wyoming Counties through 1045 PM EDT...
At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 11 miles northwest of Camp Creek. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coal City, Rhodell, Josephine and Herndon.
This includes West Virginia Turnpike between mile markers 34 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3749 8134 3768 8137 3770 8112 3761 8114
3760 8114 3759 8115 3758 8120 3754 8120
3751 8122 3750 8123 3749 8127
TIME...MOT...LOC 0209Z 186DEG 1KT 3759 8126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
08Local storm report, Aug 4, 10:18 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM FLASH FLOOD SHINNSTON 39.39N 80.30W
08/04/2021 HARRISON WV PUBLIC
WATER INTO RESIDENCES 583 SOUTH PIKE STREET AND IN VAN
RUFUS DRIVE.
&&
EVENT NUMBER RLX2100813
ROCHELocal storm report, Aug 4, 10:59 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG MOUNT CLARE 39.22N 80.35W
08/04/2021 HARRISON WV SOCIAL MEDIA
TREES DOWN IN MOUNT CLARE
&&
EVENT NUMBER RLX2100814
ROCHESpecial weather statement, Aug 5, 12:09 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 AM EDT Thu Aug 5 2021
WVZ015-517-050500-
Kanawha WV-Northwest Fayette WV-
1209 AM EDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern Kanawha
and northwestern Fayette Counties through 100 AM EDT...
At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm over
Powellton, or 11 miles west of Fayetteville, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge,
Pratt, Burnwell, Powellton, Handley, Dawes, Sharon and Eskdale.
This includes West Virginia Turnpike between mile markers 65 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3824 8150 3825 8119 3823 8119 3823 8115
3824 8114 3821 8111 3801 8119 3801 8143
TIME...MOT...LOC 0408Z 184DEG 13KT 3808 8132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 5, 1:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
107 AM EDT Thu Aug 5 2021
WVZ013-025-026-050530-
Boone WV-Lincoln WV-Logan WV-
107 AM EDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Logan and northwestern Boone Counties through
130 AM EDT...
At 107 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Julian, Danville, Foster, Turtle Creek, Woodville, Sharples,
Alkol, Mud and Jeffrey.
This includes Route 119 between mile markers 39 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3790 8175 3791 8198 3819 8201 3816 8167
TIME...MOT...LOC 0507Z 184DEG 12KT 3798 8186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:11 PM EDT | Special Weather Statement | RLX | Raleigh | 34 min |
| Aug 4, 10:40 PM EDT | Flash Flood Warning | RLX | Raleigh, Wyoming | 3 hr |
| Aug 5, 12:09 AM EDT | Special Weather Statement | RLX | Fayette | 51 min |
| Aug 5, 1:18 AM EDT | Areal Flood Warning | RLX | Raleigh, Wyoming | 4 hr |
| Aug 5, 1:49 AM EDT | Special Weather Statement | RLX | Boone | 26 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.